Systemic toxicity following administration of Sirolimus (formerly rapamycin) for psoriasis

Association of capillary leak syndrome with apoptosis of lesional lymphocytes

Mariana J. Kaplan, Charles N. Ellis, Z. Bata-Csörgő, Ross S. Kaplan, Judith L. Endres, David A. Fox

Research output: Contribution to journalArticle

40 Citations (Scopus)

Abstract

Background: Sirolimus (formerly rapamycin) is an immunosuppressive agent that interferes with T-cell activation. After 2 individuals with psoriasis developed a capillary leak syndrome following treatment with oral sirolimus, lesional skin cells and activated peripheral blood cells were analyzed for induction of apoptosis. Observations: A keratome skin specimen from 1 patient with sirolimus-induced capillary leak syndrome had a 2.3-fold increase in percentage of apoptotic cells (to 48%) compared with an unaffected sirolimus- treated patient with psoriasis (21%). Activated peripheral blood T cells from patients with psoriasis tended to exhibit greater spontaneous or dexamethasone-induced apoptosis than did normal T cells, particularly in the presence of sirolimus. Conclusions: Severe adverse effects of sirolimus include fever, anemia, and capillary leak syndrome. These symptoms may be the result of drug-induced apoptosis of lesional leukocytes, especially activated T lymphocytes, and possibly release of inflammatory mediators. Because patients with severe psoriasis may develop capillary leak from various systemic therapies, clinical monitoring is advisable for patients with inflammatory diseases who are treated with immune modulators.

Original languageEnglish
Pages (from-to)553-557
Number of pages5
JournalArchives of Dermatology
Volume135
Issue number5
DOIs
Publication statusPublished - May 1999

Fingerprint

Capillary Leak Syndrome
Sirolimus
Psoriasis
Lymphocytes
Apoptosis
T-Lymphocytes
Blood Cells
Skin
Immunosuppressive Agents
Dexamethasone
Anemia
Leukocytes
Fever

ASJC Scopus subject areas

  • Dermatology

Cite this

Systemic toxicity following administration of Sirolimus (formerly rapamycin) for psoriasis : Association of capillary leak syndrome with apoptosis of lesional lymphocytes. / Kaplan, Mariana J.; Ellis, Charles N.; Bata-Csörgő, Z.; Kaplan, Ross S.; Endres, Judith L.; Fox, David A.

In: Archives of Dermatology, Vol. 135, No. 5, 05.1999, p. 553-557.

Research output: Contribution to journalArticle

@article{0162214536014defbcf4695f61001466,
title = "Systemic toxicity following administration of Sirolimus (formerly rapamycin) for psoriasis: Association of capillary leak syndrome with apoptosis of lesional lymphocytes",
abstract = "Background: Sirolimus (formerly rapamycin) is an immunosuppressive agent that interferes with T-cell activation. After 2 individuals with psoriasis developed a capillary leak syndrome following treatment with oral sirolimus, lesional skin cells and activated peripheral blood cells were analyzed for induction of apoptosis. Observations: A keratome skin specimen from 1 patient with sirolimus-induced capillary leak syndrome had a 2.3-fold increase in percentage of apoptotic cells (to 48{\%}) compared with an unaffected sirolimus- treated patient with psoriasis (21{\%}). Activated peripheral blood T cells from patients with psoriasis tended to exhibit greater spontaneous or dexamethasone-induced apoptosis than did normal T cells, particularly in the presence of sirolimus. Conclusions: Severe adverse effects of sirolimus include fever, anemia, and capillary leak syndrome. These symptoms may be the result of drug-induced apoptosis of lesional leukocytes, especially activated T lymphocytes, and possibly release of inflammatory mediators. Because patients with severe psoriasis may develop capillary leak from various systemic therapies, clinical monitoring is advisable for patients with inflammatory diseases who are treated with immune modulators.",
author = "Kaplan, {Mariana J.} and Ellis, {Charles N.} and Z. Bata-Cs{\"o}rgő and Kaplan, {Ross S.} and Endres, {Judith L.} and Fox, {David A.}",
year = "1999",
month = "5",
doi = "10.1001/archderm.135.5.553",
language = "English",
volume = "135",
pages = "553--557",
journal = "JAMA Dermatology",
issn = "2168-6068",
publisher = "American Medical Association",
number = "5",

}

TY - JOUR

T1 - Systemic toxicity following administration of Sirolimus (formerly rapamycin) for psoriasis

T2 - Association of capillary leak syndrome with apoptosis of lesional lymphocytes

AU - Kaplan, Mariana J.

AU - Ellis, Charles N.

AU - Bata-Csörgő, Z.

AU - Kaplan, Ross S.

AU - Endres, Judith L.

AU - Fox, David A.

PY - 1999/5

Y1 - 1999/5

N2 - Background: Sirolimus (formerly rapamycin) is an immunosuppressive agent that interferes with T-cell activation. After 2 individuals with psoriasis developed a capillary leak syndrome following treatment with oral sirolimus, lesional skin cells and activated peripheral blood cells were analyzed for induction of apoptosis. Observations: A keratome skin specimen from 1 patient with sirolimus-induced capillary leak syndrome had a 2.3-fold increase in percentage of apoptotic cells (to 48%) compared with an unaffected sirolimus- treated patient with psoriasis (21%). Activated peripheral blood T cells from patients with psoriasis tended to exhibit greater spontaneous or dexamethasone-induced apoptosis than did normal T cells, particularly in the presence of sirolimus. Conclusions: Severe adverse effects of sirolimus include fever, anemia, and capillary leak syndrome. These symptoms may be the result of drug-induced apoptosis of lesional leukocytes, especially activated T lymphocytes, and possibly release of inflammatory mediators. Because patients with severe psoriasis may develop capillary leak from various systemic therapies, clinical monitoring is advisable for patients with inflammatory diseases who are treated with immune modulators.

AB - Background: Sirolimus (formerly rapamycin) is an immunosuppressive agent that interferes with T-cell activation. After 2 individuals with psoriasis developed a capillary leak syndrome following treatment with oral sirolimus, lesional skin cells and activated peripheral blood cells were analyzed for induction of apoptosis. Observations: A keratome skin specimen from 1 patient with sirolimus-induced capillary leak syndrome had a 2.3-fold increase in percentage of apoptotic cells (to 48%) compared with an unaffected sirolimus- treated patient with psoriasis (21%). Activated peripheral blood T cells from patients with psoriasis tended to exhibit greater spontaneous or dexamethasone-induced apoptosis than did normal T cells, particularly in the presence of sirolimus. Conclusions: Severe adverse effects of sirolimus include fever, anemia, and capillary leak syndrome. These symptoms may be the result of drug-induced apoptosis of lesional leukocytes, especially activated T lymphocytes, and possibly release of inflammatory mediators. Because patients with severe psoriasis may develop capillary leak from various systemic therapies, clinical monitoring is advisable for patients with inflammatory diseases who are treated with immune modulators.

UR - http://www.scopus.com/inward/record.url?scp=0032921290&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032921290&partnerID=8YFLogxK

U2 - 10.1001/archderm.135.5.553

DO - 10.1001/archderm.135.5.553

M3 - Article

VL - 135

SP - 553

EP - 557

JO - JAMA Dermatology

JF - JAMA Dermatology

SN - 2168-6068

IS - 5

ER -